DEAR DR. GOTT: Several years ago, I had single-bypass heart surgery. About two weeks later, I developed pericarditis. At first, it manifested itself as a fluid buildup in the pericardial sac and later just as inflammation. Several drugs were prescribed to eliminate the inflammation. The only one that had any real effect was prednisone. I was put on a regimen starting at 40 mg, slowly tapering down to nothing. Shortly after finishing it, my pericarditis would return and I would have to start all over again. After a year of this, my cardiologist decided to have me taper from 40 mg to 2 mg daily. I have been on this regimen for about six years and every time I try to stop the prednisone, the pericarditis returns. I have been tested to see if my body is still producing its own prednisone, which it is. My cardiologist tells me that 2 mg daily will not hurt me and that it’s keeping the persistent inflammation from returning. Do you have any suggestions as to how I can get off the prednisone and, if not, what the long-term effects of it are? I am a 69-year-old male in pretty decent shape. Thank you in advance for any suggestions you may have.
DEAR READER: Pericarditis is inflammation and swelling of the pericardium (membrane that surrounds the heart). Typically, the condition is acute, meaning it occurs suddenly and for a short time, often only a few weeks. Occasionally, it is considered chronic, meaning it develops gradually or is persistent, lasting six months or more.
Symptoms of acute pericarditis vary. Commonly, they involve sharp, stabbing pain on the left side of the chest or behind the breastbone. For others, the pain is dull, achy or feels like chest pressure that varies from mild to severe. Either type of pain can travel to the left shoulder and neck and may worsen when inhaling deeply, coughing, swallowing food or lying down. In some instances, the pain can be difficult to distinguish from that of a heart attack. Chronic pericarditis may result in pericardial effusion (fluid around the heart) but most commonly causes chest pain.
Other symptoms of both acute and chronic forms can include dry cough, abdominal or leg swelling, low-grade fever, shortness of breath when reclining and a general sense of weakness, fatigue or malaise (feeling unwell).
The cause of pericarditis is often unknown. It can develop shortly after a major heart attack. A delayed form can occur weeks after the attack or heart surgery because of antibody formation. The delayed form is known as Dressler’s syndrome. It is my guess this is what you have. Dressler’s is considered by many experts to be an abnormal autoimmune response and could be the reason why you have had continuous problems when attempting to discontinue the prednisone, which reduces inflammation and somewhat suppresses the immune system.
An unusual and rare cause can include the use of certain medications, or kidney failure, cancer, tuberculosis, AIDS and system inflammatory disorders such as rheumatoid arthritis or lupus.
Complications are most common in those with chronic recurrences and long-term inflammation. Thankfully, early diagnosis and treatment can reduce the risk of complication.
Cardiac tamponade occurs when too much fluid collects in the pericardium, a condition that fails to allow proper expansion of the heart. This results in too little blood leaving the heart and a drastic drop in blood pressure. If left untreated, it can be fatal.
Another complication is constrictive pericarditis. Over time, the pericardium can scar, thicken and contract. It can lose its elasticity and becomes a tight, rigid case surrounding the heart. This prevents the heart from properly functioning and typically results in severe leg and abdominal swelling (edema) and shortness of breath.
Treatment depends on the severity of symptoms and the cause. Over-the-counter pain relievers, such as aspirin or ibuprofen, may be all that is needed to ease the pain and inflammation of mild cases. Severe pain may benefit from a short course of prescription narcotics. Another option is prescription colchicine, typically prescribed for gout, which works by reducing inflammation. It can also reduce the length of symptoms and lower the risk of recurrence. It is not appropriate for everyone, however. Finally, for those who don’t respond to the above options, corticosteroids such as prednisone may be prescribed.
If the cause is a bacterial infection, antibiotics and possible drainage of some of the pericardial fluid are best.
In cases of complications, drainage of pericardial fluid or surgical removal of the pericardium may be beneficial.
Given the onset of your pericarditis following heart surgery and its persistent nature, I believe that you likely have Dressler’s syndrome. If that were to be the case, I doubt you will be able to discontinue the prednisone. You are on a low dose that may continue for rest of your life. Prednisone carries many side effects so I urge you to speak to your physician regarding your concerns, but I believe you are on the right track.